Mayo Clinic Consultation: Subject M-S

Keywords

88 yr old female with syncopal episode at the grocery store. Has left sided weakness with slurred speech and facial drooping on the left. She has a history of atrial fibrillation but is only on ASA for it. She also takes 3 medications for hypertension. Her vitals show: HR = 100's a.fib. ; BP = 135/75. Her INR = 1.1. We are requesting an acute stroke neurology consultation for possible tpa administration.

Images and Videos

Case Comments:

  • 28 Aug 2009 13:24

    Thanks for the consultation Dr. Vail. You present an 88 year old formerly independent female with a history of atrial fibrillation without warfarin anticoagulation who presents to your ED with acute recent onset of severe dysarthria and left upper motor neuron facial weakness.

    #1
  • 28 Aug 2009 13:25

    Her estimated NIHSS score is Questions 1 (due to unintelligible dysarthric speech), Facial palsy 2, Language 1 (impaired due to dysarthria), Dysarthria 2 = 6. Her ECG confirms atrial fibrillation. You have informed me by telephone that there are no clinical, laboratory, or radiological contraindications to IV tPA in 3 hr window. I will gladly review the non-contrast CT head if it can be posted. I agree with your assessment that she is eligible for IV tPA. Proceed with administration.

    #2
  • 28 Aug 2009 13:28

    The tPA infused fine and the patient has some improvement neurologically, but we are quite worried about her tongue. It has gotten quite swollen but only on one side. What should we do?

    #3
  • 28 Aug 2009 13:30

    Undoubtedly she is experiencing a rare side effect of IV tPA in the context of ischemic stroke, typically in the context of concomitant ACEI use. I advise immediate treatment with methylprednisolone (80 mg), diphenhydramine (50 mg), and ranitidine (25 mg) while monitoring her air way carefully.

    #4
  • 28 Aug 2009 13:36

    The hemi-lingual edema typically occurs contralateral to the ischemic hemisphere. Occasionally if the lingual edema becomes very severe, the airway becomes compromised and intubation is necessary. [Please post in Medting the photograph of hemilingual edema I will send you shortly. Also, I will send you articles which describe the rare complication]

    #5